Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 68, NWS Bismarck, ND

June 17, 2020Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 17, 2020, 9:25 PM CDT for Dickey County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2020, 9:25 PM CDT (02:25 UTC)
Expired
Jun 17, 2020, 10:15 PM CDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 69 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2164 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2164 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WUUS53 KBIS 180225
SVRBIS
NDC021-180315-
/O.NEW.KBIS.SV.W.0068.200618T0225Z-200618T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
925 PM CDT Wed Jun 17 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dickey County in southeastern North Dakota...

* Until 1015 PM CDT.

* At 924 PM CDT, a severe thunderstorm was located near Hecla, or 16
  miles south of Oakes, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ludden around 935 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9824 4622 9812 4618 9801 4593 9801
TIME...MOT...LOC 0224Z 211DEG 24KT 4590 9808 

HAIL...<.75IN
WIND...60MPH
 
$$

CJS
3 follow-up statements
358 
WWUS53 KBIS 180238
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
938 PM CDT Wed Jun 17 2020

NDC021-180315-
/O.CON.KBIS.SV.W.0068.000000T0000Z-200618T0315Z/
Dickey ND-
938 PM CDT Wed Jun 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN DICKEY COUNTY...

At 937 PM CDT, a severe thunderstorm was located 5 miles east of
Ludden, or 11 miles south of Oakes, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will remain over mainly rural areas of 
southeastern Dickey County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9824 4622 9812 4618 9801 4593 9801
TIME...MOT...LOC 0237Z 208DEG 24KT 4598 9803 

HAIL...<.75IN
WIND...60MPH
 
$$

CJS
163 
WWUS53 KBIS 180256
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
956 PM CDT Wed Jun 17 2020

NDC021-180315-
/O.CON.KBIS.SV.W.0068.000000T0000Z-200618T0315Z/
Dickey ND-
956 PM CDT Wed Jun 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN DICKEY COUNTY...

At 955 PM CDT, a severe thunderstorm was located near Ludden, or 9 
miles south of Oakes, moving north at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ludden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9824 4622 9812 4618 9801 4593 9801
TIME...MOT...LOC 0255Z 200DEG 14KT 4600 9806 

HAIL...<.75IN
WIND...60MPH
 
$$

CJS
253 
WWUS53 KBIS 180314
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1014 PM CDT Wed Jun 17 2020

NDC021-180323-
/O.EXP.KBIS.SV.W.0068.000000T0000Z-200618T0315Z/
Dickey ND-
1014 PM CDT Wed Jun 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKEY COUNTY
WILL EXPIRE AT 1015 PM CDT...
                
The storm which prompted the warning has weakened below severe 
limits.

 A Severe Thunderstorm Watch remains in effect until midnight CDT 
for southeastern North Dakota.

LAT...LON 4594 9824 4622 9812 4618 9801 4593 9801
TIME...MOT...LOC 0313Z 211DEG 24KT 4609 9798 

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 8:48 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 17, 8:48 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
848 PM CDT Wed Jun 17 2020

.UPDATE...
Issued at 817 PM CDT Wed Jun 17 2020

The surface trough and associated low pressure system across
eastern North Dakota has moved slowly east. The line of convection
now looks like it will remain east of most if the Jame River
Valley. So we will cancel most of the severe thunderstorm watch
except for Dickey and Lamoure counties. A thunderstorm or two
could clip the far eastern portion of these counties this
evening.

Otherwise, most of west and central North Dakota was mostly
clear, while the showers across Montana were slower than forecast
to move east into western North Dakota.

The mid level water vapor loops show a circulation across
southwest Wyoming that will move northeast tonight. This feature,
in the relatively fast southwest flow aloft will bring some
mid level vertical motion across central South Dakota this
evening, which will move northeast into North Dakota later
tonight. We expect further showers and thunderstorms to develop
and move north into south central North Dakota late tonight, This
is not expected to be severe, but may spread showers and a few
thunderstorms into the south. So we cleared the precip over much
of the west and central this evening, then brought chances back in
later tonight, mainly south central, east of Bismarck.

UPDATE Issued at 521 PM CDT Wed Jun 17 2020

This update for Severe Thunderstorm watch 282 until 11 pm CDT.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 249 PM CDT Wed Jun 17 2020

Severe thunderstorm potential in parts of south central ND into
the James River valley is our focus through this evening.

As of 19 UTC, a nearly stationary frontal zone extends from near
Linton to Carrington. Elevated convection continues near and to
the cool side of the boundary, with low-level theta-e advection
ongoing in the moist sector where surface dewpoints have risen
into the middle and upper 60s F. Steep midlevel lapse rates are
contributing to moderate to strong instability with MLCAPE from
2000-3000 J/kg, and model simulations and RAP objective analysis
data suggests MLCIN is quickly becoming minimized with boundary
layer heating and moistening. Forecast soundings are strongly in
agreement that a warm nose near 700 mb will persist until close
to 00 UTC, which along with initially weak confluence along the
stationary boundary casts some doubt on the timing of surface-
based convective initiation. In contrast, low-level water vapor
imagery has been showing a subtle midlevel impulse embedded in
southwest flow aloft that is approaching central SD, and recent
visible satellite imagery reveals subtle cirrus associated with
this impulse near Phillip, SD, as of 1930 UTC. Extrapolation of
this feature and in particular its associated cirrus -- which
likely reflects ascent and cooling aloft required for convective
initiation -- has it reaching the frontal zone in south central
ND between 2130 and 2230 UTC. Shallow cumulus near the deeper
moist layer near the frontal zone and the elevated convection in
its vicinity are contributing to notable differential heating and
the augmentation of the low-level ascent and the approach of the
aforementioned impulse aloft is increasing our confidence in the
initiation of surface-based thunderstorms initially near an axis
from Linton and Napoleon toward Carrington around 22 UTC.

Some uncertainty remains in the timing of convective initiation
given the lingering warm nose aloft in forecast soundings and a
disparate set of solutions from CAMs, including the HRRR, which
has held off initiation until closer to 00 UTC and mainly east
of our forecast area. However, that's a known bias of the HRRR,
and our confidence in the timing and evolution is increasing as
the previously-mentioned observational trends come in focus.

Once storms develop, they will be propagating in an environment
characterized by effective shear on the order of 30-40 kt, which
supports both organized multicells and potential supercells with
the magnitude of instability present. Given a modest orthogonal
component of deep-layer shear vectors to the frontal zone, some
initially-discrete supercell modes are possible, though weaker
high-level flow and right-moving supercell motion vectors from
~230 degrees -- closer to the orientation of the boundary -- do
suggest messy modes could evolve in time. Still, the CAPE-shear
setting and steep lapse rates continue to support advertising
hail up to golf ball size, further advocated by analysis of SPC
SARS output. Some explicit sounding analog matches do show
potential for larger hailstone sizes given the large instability
and high inflow-layer theta-e, but the potential for messy modes
means we are not advertising that at this juncture. We will also
continue to message damaging wind gusts up to 70 mph. There is a
non-zero tornado risk given 0-1-km SRH increasing to between 100
and 150 m2/s2 in the James River valley by early evening, but we
have refrained from explicitly mentioning that at this time with-
out stronger deep-layer shear and marginally-favorable MLLCL
heights, along with potential for messy storm modes.

Based on HREF-SREF blended severe-storm timing guidance, we feel
that the risk of severe thunderstorms will subside by 06 UTC.

Otherwise, the larger middle- and upper-level trough is forecast
to lift northeast into southern Canada by Thursday as it evolves
into a slow-moving low aloft. A jet core and embedded shortwave
trough rotating around that feature could bring another round of
showers and a few thunderstorms to south central areas overnight
and early Thursday morning. Ultimately, this evolution will also
drive another cold frontal zone eastward by Thursday and that is
forecast to lead to a breezy day. We weighted the forecast toward
the higher, MOS-based wind guidance on Thursday. A cyclonic flow
regime could yield low-topped convection, but we relegated PoPs
mainly to southwestern ND where forecast soundings suggest less
influence from a midlevel subsidence inversion than elsewhere
during the day.

.LONG TERM...(Thursday night through Wednesday)
Issued at 249 PM CDT Wed Jun 17 2020

We will be in a seasonable, albeit slightly cooler pattern on the
whole through the long term, with a few chances of showers and
thunderstorms, mainly this weekend.

On Thursday night, the 12 UTC model suite is consistent showing a
strong surface high moving through the Northern High Plains, with
light winds and a subsidence regime supportive of lows likely in
the 35 to 40 F range in parts of southwestern ND. We will need to
consider the potential for frost in this setup.

Thereafter, the upper-level low in southern Canada will slowly be
shifting eastward amid synoptic-scale blocking. The cyclonic flow
on the southern flank of the low and potential impulses embedded
in it will bring some chance of showers and storms this weekend,
with a slow drying trend early next week. The 12 UTC ECMWF and GFS
suggest a non-zero risk of stronger storms Saturday, though the 00
UTC GEFS-based CIPS analog severe probabilities suggest relatively
low confidence in that. The overall flow may become less cyclonic
by early next week, leading to lower precipitation probabilities
in ensemble guidance. Highs through the period will generally be
in the 70s to lower 80s F.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 817 PM CDT Wed Jun 17 2020

Hazards to aviation tonight include thunderstorms across south
central North Dakota. Also MVFR conditions are expected to
develop across the western and northern North Dakota late tonight
and Thursday associated with a cold front.

At 8 PM CDT, the cold front extended across southern Canada. The
front will move southeast and bring some MVFR ceilings into the
region late tonight and Thursday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...WAA
Hazardous weather outlook, Jun 17, 8:51 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
851 PM CDT Wed Jun 17 2020

NDZ001>005-009>013-017>023-025-031>037-040>047-050-190200-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
McIntosh-
851 PM CDT Wed Jun 17 2020 /751 PM MDT Wed Jun 17 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms Tonight. Severe weather is not
anticipated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ048-051-190200-
La Moure-Dickey-
851 PM CDT Wed Jun 17 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are forecast tonight. Some storms could
be severe in the far southern James River Valley, with wind gusts
up to 70 mph and hail up to golf ball size possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send severe weather reports to law
enforcement, NWS Bismarck social media, or directly to NWS
Bismarck by calling 701-250-4224.

In the hours before

Special weather statement, Jun 17, 5:52 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
552 PM CDT Wed Jun 17 2020

NDZ037-048-172315-
La Moure ND-Stutsman ND-
552 PM CDT Wed Jun 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAMOURE AND
SOUTHEASTERN STUTSMAN COUNTIES UNTIL 615 PM CDT...

At 552 PM CDT, a strong thunderstorm was located near Dickey, or 12
miles northeast of Edgeley, moving north at 40 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Marion, Adrian and Dickey.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4641 9843 4644 9864 4669 9856 4667 9844
      4663 9844 4663 9824
TIME...MOT...LOC 2252Z 198DEG 34KT 4647 9851

ABELING
Special weather statement, Jun 17, 7:42 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Bismarck ND
742 PM CDT Wed Jun 17 2020

NDZ051-180115-
Dickey ND-
742 PM CDT Wed Jun 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKEY COUNTY UNTIL
815 PM CDT...

At 742 PM CDT, a strong thunderstorm was located near Oakes, moving
northeast at 40 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Oakes, Ludden and Glover.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4598 9810 4607 9832 4628 9817 4628 9801
      4624 9800 4607 9801
TIME...MOT...LOC 0042Z 213DEG 34KT 4609 9815

CJS
Special weather statement, Jun 17, 8:54 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
854 PM CDT Wed Jun 17 2020

NDZ051-180230-
Dickey ND-
854 PM CDT Wed Jun 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DICKEY COUNTY UNTIL 930
PM CDT...

At 854 PM CDT, a strong thunderstorm was located 5 miles northeast of
Hecla, or 14 miles south of Oakes, moving northeast at 45 mph.

Wind gusts to 55 mph are expected with this storm.

Locations impacted include...
Oakes and Ludden.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4594 9824 4628 9803 4628 9801 4624 9800
      4594 9801
TIME...MOT...LOC 0154Z 208DEG 39KT 4594 9807

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:42 PM CDTSpecial Weather StatementBISDickey33 min
Jun 17, 8:54 PM CDTSpecial Weather StatementBISDickey36 min
Jun 17, 10:10 PM CDTSpecial Weather StatementBISDickey50 min
Jun 17, 10:56 PM CDTSpecial Weather StatementBISDickey64 min
Jun 18, 12:52 AM CDTAreal Flood AdvisoryBISDickey5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.